Nursing Clinical Practice Guide
Clinical Scenario: You are the dialysis nurse for Mr. Johnson, a 65-year-old with ESRD (End-Stage Renal Disease) on his third hemodialysis treatment. Thirty minutes into the session, he complains of a throbbing headache and leg cramps. You check his BP: it was 148/92 pre-dialysis and is now 108/68. He feels nauseated.
Nursing Intervention Strategy:- 1AssessmentImmediately assess vital signs, neurological status (orientation, pupil check), pain level, and cramp location. Review dialysis machine parameters: current UF rate, blood flow rate (BFR), and conductivity.
- 2ActionKey Point! Manually decrease the ultrafiltration (UF) rate on the machine. Consider also reducing the BFR slightly (e.g., from 350 mL/min to 300 mL/min). This is your independent nursing action.
- 3CommunicationNotify the nephrologist or covering physician immediately. Report: "Client developing symptoms consistent with disequilibrium syndrome: headache, nausea, cramps, and a 40-point systolic BP drop. I have reduced the UF rate."
- 4Supportive CareProvide an emesis basin, reassure the client, and elevate legs if cramps are severe. Do not give oral fluids or medications (absorption is unpredictable, risk of aspiration).
- 5Evaluation & Follow-upMonitor BP and symptoms every 5-10 minutes. If symptoms improve, continue dialysis at reduced parameters. If symptoms worsen or neurological changes occur (confusion, seizure), the physician may order a hypertonic saline infusion or, rarely, terminate dialysis.
Patient Safety and Precautions:
• Contraindication: Do NOT increase the UF rate or administer large volumes of hypotonic fluid.
• Medication Caution: If hypertonic saline (23.4% NaCl) is ordered, it is a central line medication only. Infuse slowly via the dialysis venous port, monitoring closely for fluid overload.
• Key Monitoring: Continuous monitoring of neurological status and blood pressure is essential. Document all parameter changes, interventions, and the client's response.
Nursing Procedure & Medication Flow
Managing Suspected DDS:
1. Assess symptom onset and VS.
2. Decrease UF Rate (Primary Action).
3. Notify Physician.
4. Prepare for possible order: "Hypertonic Saline 23.4% NaCl, 30 mL IV over 15 minutes via central line."
5. Administer medication slowly; monitor for pulmonary edema (crackles, dyspnea).
6. Reassess neurological status and BP post-intervention.
7. Document: Time of symptom onset, UF/BFR before and after change, physician notification, medication given, client response.
A Word from Your Senior Nurse
"In the fast-paced dialysis unit, your patient's comfort and safety hinge on your ability to connect symptoms to physiology. A headache isn't 'just a headache' during dialysis—it's a potential red flag for cerebral edema. Slowing down the UF rate is a powerful, independent nursing intervention that directly treats the cause. Remember, you are the one at the bedside observing these subtle changes first. Your quick thinking and understanding of 'why' this is happening can prevent a seizure and ensure a safe treatment. On the NCLEX and in practice, always ask yourself: 'What is the mechanism, and what action most directly addresses it?' That's the heart of safe, effective nursing care."